Alert archive / Minnesota / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 143, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at May 30, 2022, 3:27 PM CDT for 4 counties in Minnesota. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 30, 2022, 3:27 PM CDT (20:27 UTC)
- Expired
- May 30, 2022, 4:15 PM CDT
- In force
- 48 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Hail
- 1.25 in
- Wind
- 70.0 mph
Counties Murray County, MN, Nobles County, MN, Pipestone County, MN, Rock County, MN
The radar
The Sioux Falls radar (KFSD), 65 km from the middle of the area, began a volume at 20:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 30, 11:49 AM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 8.5 hours before the alert went out and 221 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1332 m above ground
- 0-6 km bulk shear
- 64 kt
- 0-1 km storm-relative helicity
- -103 m²/s²
- 0-3 km storm-relative helicity
- -23 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 30, 1:12 PM CDT, 2 hours 15 minutes earlier.
Area forecast discussion, May 30, 1:12 PM CDT, 2 hours 15 minutes before
AREA FORECAST DISCUSSION...UPDATED
National Weather Service Sioux Falls SD
112 PM CDT Mon May 30 2022
.UPDATE...
Issued at 110 PM CDT Mon May 30 2022
Extended the Wind Advisory further west to account for gusty winds
up to 50 mph possible outside of thunderstorms through the
evening.
Additionally, concern is growing via the latest hi-res runs that
strong wind gusts of 50-60+ mph will mix down via the sting jet behind
the departing storms/sfc low this evening. Will be monitoring this
potential for additional wind related headlines.
&&
.SHORT TERM...(Today and Tonight)
Issued at 425 AM CDT Mon May 30 2022
Very complex forecast over the next 18-24 hours, with multiple
waves of storms possibly rotating northward across the forecast
area through this afternoon/early evening, as an intensifying
mid-upper level trough lifts from Nebraska into South Dakota.
Extremely difficult to pin down timing of the potential waves,
though could be seeing the first signs of the next wave developing
in central Nebraska near the KLNX radar as of 09Z. While seeing
little consensus in timing among various CAMs at this point,
there is greater consensus in the potential for strong to severe
storms scattered along a line which lifts north through our South
Dakota counties. Early-mid morning activity may be more isolated,
as it will be moving through air mass which is still recovering
from overnight storms and favoring elevated convection, with
isolated large hail as the primary threat.
Storms which approach late morning through the afternoon more
likely to be on the stronger side as cap erodes and potential for
surface based activity increases. Steep mid level lapse rates and
robust deep layer shear expected, with the latter in response to
the increasing mid to upper level winds. Forecast hodographs are
largely linear, favoring damaging winds with small bowing
clusters. However, as storms approaching a northward moving warm
front, or develop along an eastward moving dry line, enhanced low
level shear may favor a more concentrated tornadic potential.
Although some differences in timing exist, general consensus shows
a diminishing severe threat across our forecast area by 8-9pm, if
not before.
Aside from the storms, the southerly low level jet will aid in
producing strong southerly winds across eastern portions of the
forecast area today. Could be marginal, but gusts near 45 mph are
possible near/east of a Yankton to Sioux Falls to Ivanhoe line.
Tonight, the surface/upper low lift north of the area, with cooler
westerly flow taking over. Moisture wrapping around the system
will keep a chance of showers or isolated non-severe thunderstorms
across western portions of the area tonight into early Tuesday.
.LONG TERM...(Tuesday through Sunday)
Issued at 425 AM CDT Mon May 30 2022
Cooler air will dominate through midweek as the upper low lifts
into Canada and a cool front pushes southeast through the region
on Tuesday. We should then remain in a dry pattern through the
latter half of the work week, with temperatures slowly trending
toward seasonable levels. Subtle waves sliding through the west-
northwest upper level flow could bring a chance of precipitation
continued seasonably cool temperatures to the region next weekend.
&&
.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 110 PM CDT Mon May 30 2022
MVFR ceilings and scattered showers and thunderstorms, mainly
impacting near KHON, will continue to stream through eastern SD
and into southwest MN this afternoon. Additional development of
strong to severe storms is likely along and east of the I-29
corridor late this afternoon through 31/00z, including near KFSD
and KSUX, but confidence in exact timing/location is too low to
include in TAF at this time. Any thunderstorms will likely have
gusty and erratic winds as well as MVFR to IFR conditions. Storms may
produce gusty erratic or damaging winds, large hail, torrential
rain, or a tornado.
Behind the storms this evening, southwest winds will ramp up with
gusts up to 50 kts possible. Winds should weaken gradually
overnight but MVFR stratus is expected to prevail overnight after
storm activity moves out.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Wind Advisory until 8 PM CDT this evening for SDZ040-055-056-061-
062-065>071.
MN...Wind Advisory until 8 PM CDT this evening for MNZ071-072-080-081-
089-090-097-098.
IA...Wind Advisory until 8 PM CDT this evening for IAZ001>003-012>014-
020>022-031-032.
NE...Wind Advisory until 8 PM CDT this evening for NEZ013-014.
&&
UPDATE...BP
SHORT TERM...JH
LONG TERM...JH
AVIATION...BPHazardous weather outlook, May 30, 4:44 AM CDT, 10 hours 43 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 444 AM CDT Mon May 30 2022 IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-NEZ013-014-SDZ038>040-050-052>071-310945- Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson- Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory- Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson- McCook-Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme- Yankton-Union- 444 AM CDT Mon May 30 2022 This Hazardous Weather Outlook is for portions of northwest Iowa, west central Iowa, southwest Minnesota, northeast Nebraska, central South Dakota, east central South Dakota, south central South Dakota, and southeast South Dakota. .DAY ONE...Today and Tonight Yet another round of severe weather appears likely today. Isolated strong to severe storms are possible early this morning, mainly west of I-29. However, the greater threat will come from late morning into early this evening, though specific timing and location details are still somewhat uncertain. All modes of severe weather are possible today, including a few tornadoes, very large hail, damaging winds, and perhaps localized flash flooding. If you have outdoor plans for the Memorial Day holiday, be sure to stay weather aware. Know where the nearest sturdy shelter is located, and be prepared to seek shelter quickly should severe storms develop. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is likely today, mainly between 10 am this morning and 8 pm this evening.
In the hours before
Local storm report, May 30, 3:02 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
302 PM CDT MON MAY 30 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 PM HAIL 4 WNW ROWENA 43.54N 96.62W
05/30/2022 E0.70 INCH MINNEHAHA SD NWS EMPLOYEE
&&
MMLocal storm report, May 30, 3:05 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
305 PM CDT MON MAY 30 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0305 PM TSTM WND GST 1 W BRANDON 43.59N 96.59W
05/30/2022 E70 MPH MINNEHAHA SD FIRE DEPT/RESCUE
&&
MMLocal storm report, May 30, 3:07 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
307 PM CDT MON MAY 30 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0305 PM HAIL 4 WNW ROWENA 43.54N 96.62W
05/30/2022 E1.00 INCH MINNEHAHA SD NWS EMPLOYEE
CORRECTS PREVIOUS HAIL REPORT FROM 4 WNW
ROWENA.
&&
MMLocal storm report, May 30, 3:08 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
308 PM CDT MON MAY 30 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0255 PM TSTM WND GST 8 NE WHITE 44.51N 96.53W
05/30/2022 M64 MPH BROOKINGS SD MESONET
MESONET STATION OAKS2 ASTORIA 4 SSE (SD
MESONET).
&&
PRLocal storm report, May 30, 3:20 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
320 PM CDT MON MAY 30 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0242 PM TSTM WND DMG 9 SSW AURORA 44.17N 96.76W
05/30/2022 MOODY SD TRAINED SPOTTER
CAMPER FLIPPED ON I-29 NORTH OF EXIT 121.
&&
MMLocal storm report, May 30, 3:27 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
327 PM CDT MON MAY 30 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0314 PM TORNADO 5 SSW JASPER 43.79N 96.43W
05/30/2022 ROCK MN PUBLIC
THE PUBLIC REPORTED A TORNADO THAT BRIEFLY
TOUCHED DOWN.
&&
MMThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 29, 10:24 PM CDT | Severe Thunderstorm Warning | FSD | Brule, Charles Mix | 36 min |
| May 29, 10:57 PM CDT | Severe Thunderstorm Warning | FSD | Brule | 33 min |
| May 29, 11:16 PM CDT | Severe Thunderstorm Warning | FSD | Gregory | 44 min |
| May 29, 11:52 PM CDT | Severe Thunderstorm Warning | FSD | Charles Mix, Douglas, Gregory | 38 min |
| May 29, 11:58 PM CDT | Severe Thunderstorm Warning | FSD | Miner, Sanborn | 47 min |
| May 30, 12:22 AM CDT | Severe Thunderstorm Warning | FSD | Clay | 23 min |
| May 30, 12:26 AM CDT | Severe Thunderstorm Warning | FSD | Beadle, Jerauld, Sanborn | 49 min |
| May 30, 12:45 AM CDT | Severe Thunderstorm Warning | FSD | Bon Homme, Yankton | 45 min |
| May 30, 12:49 AM CDT | Severe Thunderstorm Warning | FSD | Aurora, Davison, Hanson, Hutchinson, Lake, McCook and 2 more | 41 min |
| May 30, 1:01 AM CDT | Tornado Warning | FSD | Yankton | 29 min |
| May 30, 1:11 AM CDT | Severe Thunderstorm Warning | FSD | Beadle, Kingsbury | 19 min |
| May 30, 1:23 AM CDT | Severe Thunderstorm Warning | FSD | Lincoln, Turner | 37 min |
| May 30, 1:28 AM CDT | Severe Thunderstorm Warning | FSD | Brookings, Lake, McCook, Miner, Minnehaha, Moody | 32 min |
| May 30, 1:28 AM CDT | Severe Thunderstorm Warning | FSD | Clay, Hutchinson, Turner, Yankton | 32 min |
| May 30, 1:37 AM CDT | Severe Thunderstorm Warning | FSD | Clay, Lincoln, Turner, Union | 23 min |
| May 30, 1:41 AM CDT | Severe Thunderstorm Warning | FSD | Lincoln, Minnehaha, Turner | 34 min |
| May 30, 1:58 AM CDT | Severe Thunderstorm Warning | FSD | Minnehaha, Moody | 47 min |
| May 30, 1:58 AM CDT | Tornado Warning | FSD | Lincoln | 32 min |
| May 30, 2:00 AM CDT | Severe Thunderstorm Warning | FSD | Lincoln, Union | 45 min |
| May 30, 2:05 AM CDT | Tornado Warning | FSD | Minnehaha | 25 min |
| May 30, 2:40 AM CDT | High Wind Warning | FSD | Aurora, Bon Homme, Brule, Charles Mix, Davison, Douglas and 4 more | 104 min |
| May 30, 3:34 AM CDT | Severe Thunderstorm Warning | FSD | Clay, Lincoln, Turner, Yankton | 26 min |
| May 30, 4:24 AM CDT | Wind Advisory | FSD | Aurora, Bon Homme, Brookings, Charles Mix, Clay, Davison and 13 more | 19 hr |
| May 30, 8:15 AM CDT | Severe Thunderstorm Warning | FSD | Lincoln, Union | 30 min |
| May 30, 8:38 AM CDT | Severe Thunderstorm Warning | FSD | Lincoln, Union | 11 min |
| May 30, 8:55 AM CDT | River Flood Warning | FSD | Davison, Hanson | 66 days |
| May 30, 11:31 AM CDT | Severe Thunderstorm Warning | FSD | Aurora, Douglas | 10 min |
| May 30, 12:23 PM CDT | Severe Thunderstorm Warning | FSD | Kingsbury | 7 min |
| May 30, 12:25 PM CDT | Severe Thunderstorm Warning | FSD | Bon Homme, Charles Mix, Douglas, Hutchinson | 50 min |
| May 30, 1:04 PM CDT | Severe Thunderstorm Warning | FSD | Davison, Hanson, Hutchinson, McCook | 41 min |
| May 30, 1:20 PM CDT | Tornado Warning | FSD | Lake, McCook, Miner | 25 min |
| May 30, 1:48 PM CDT | Tornado Warning | FSD | Lake, McCook | 27 min |
| May 30, 2:13 PM CDT | Tornado Warning | FSD | Lake, Minnehaha, Moody | 47 min |
| May 30, 2:19 PM CDT | Tornado Warning | FSD | Brookings, Kingsbury, Lake | 26 min |
| May 30, 2:44 PM CDT | Severe Thunderstorm Warning | FSD | Lincoln, Minnehaha | 31 min |
| May 30, 2:48 PM CDT | Tornado Warning | FSD | Brookings | 27 min |
| May 30, 3:06 PM CDT | Severe Thunderstorm Warning | FSD | Minnehaha | 24 min |
| May 30, 3:14 PM CDT | Tornado Warning | FSD | Minnehaha | 31 min |
| May 30, 5:45 PM CDT | Severe Thunderstorm Warning | FSD | Clay, Lincoln, Turner, Yankton | 30 min |
| May 30, 5:51 PM CDT | Severe Thunderstorm Warning | FSD | Lake, Lincoln, McCook, Minnehaha, Turner | 24 min |
| May 30, 6:02 PM CDT | Severe Thunderstorm Warning | FSD | Lake, Moody | 28 min |
| May 30, 6:21 PM CDT | Severe Thunderstorm Warning | FSD | Clay, Lincoln, Turner, Yankton | 24 min |
| May 30, 6:22 PM CDT | Severe Thunderstorm Warning | FSD | Brookings, Kingsbury, Lake, Moody | 38 min |
| May 30, 6:46 PM CDT | Severe Thunderstorm Warning | FSD | Lincoln, Minnehaha, Turner | 29 min |
| May 30, 2:20 AM CDT | Tornado Warning | FSD | Lyon, Osceola | 40 min |
| May 30, 2:22 AM CDT | Tornado Warning | FSD | Lyon, O'Brien, Osceola, Sioux | 23 min |
| May 30, 2:40 AM CDT | Severe Thunderstorm Warning | FSD | Dickinson, Lyon, Osceola | 65 min |
| May 30, 6:55 AM CDT | Severe Thunderstorm Warning | FSD | Buena Vista, Cherokee, Clay, O'Brien | 35 min |
| May 30, 7:26 AM CDT | Severe Thunderstorm Warning | FSD | Clay, Dickinson, O'Brien, Osceola | 34 min |
| May 30, 8:56 AM CDT | Severe Thunderstorm Warning | FSD | Cherokee, Ida, Plymouth, Woodbury | 34 min |
| May 30, 4:15 PM CDT | Severe Thunderstorm Warning | FSD | Clay, Dickinson, O'Brien, Osceola | 30 min |
| May 30, 4:36 PM CDT | Severe Thunderstorm Warning | FSD | Dickinson | 24 min |
| May 30, 4:45 PM CDT | Severe Thunderstorm Warning | FSD | Clay, Dickinson | 15 min |
| May 30, 4:55 PM CDT | Severe Thunderstorm Warning | FSD | Dickinson | 35 min |
| May 30, 6:45 PM CDT | Severe Thunderstorm Warning | FSD | Clay, Dickinson, Lyon, O'Brien, Osceola, Sioux | 45 min |
| May 30, 2:18 AM CDT | Tornado Warning | FSD | Rock | 27 min |
| May 30, 2:24 AM CDT | Tornado Warning | FSD | Nobles, Rock | 36 min |
| May 30, 2:32 AM CDT | Tornado Warning | FSD | Murray, Pipestone | 28 min |
| May 30, 2:47 AM CDT | Severe Thunderstorm Warning | FSD | Lyon | 28 min |
| May 30, 2:51 AM CDT | Tornado Warning | FSD | Cottonwood, Murray | 24 min |
| May 30, 3:04 AM CDT | Tornado Warning | FSD | Lyon | 26 min |
| May 30, 3:10 AM CDT | Severe Thunderstorm Warning | FSD | Lyon | 35 min |
| May 30, 3:44 PM CDT | Severe Thunderstorm Warning | FSD | Lincoln, Lyon, Murray, Pipestone | 46 min |
| May 30, 4:08 PM CDT | Tornado Warning | FSD | Lyon | 37 min |
| May 30, 4:11 PM CDT | Severe Thunderstorm Warning | FSD | Cottonwood, Murray | 49 min |
| May 30, 4:44 PM CDT | Tornado Warning | FSD | Cottonwood, Jackson | 31 min |
| May 30, 6:41 PM CDT | Severe Thunderstorm Warning | FSD | Lincoln, Lyon, Murray, Nobles, Pipestone, Rock | 49 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.